PH and Methamphetamine Use
Print PH and Methamphetamine Use Brochure (PDF)
Order Copies of the PH and Methamphetamine Use Brochure
My doctor recently told me that I have pulmonary hypertension, and also asked me if I had ever used stimulants like methamphetamines (speed). Why am I being asked this?
Research continues into the causes and development of pulmonary hypertension (PH). In particular, scientists are trying to identify factors that lead to what we currently call idiopathic pulmonary arterial hypertension (IPAH), or PAH where the cause of the condition is not yet known.
It is essential that you be honest and open with your doctor about all activities in your life, including past or present drug use, since establishing these connections can help your doctor with your treatment plan. It also helps researchers understand the risk factors that apply to patients like you, and to others.
What is the connection between stimulants and PH?
Information from a new study suggests that methamphetamine (speed) use is associated with the occurrence of IPAH. In that study, individuals with IPAH were 10 times more likely to have used stimulants than individuals with PAH associated with other known risk factors.
Interestingly, that risk figure was similar to one found in studies of individuals who developed PAH and had used appetite stimulants (also known as anorexigens). While these are not controlled studies, they do make medical professionals aware of a strong association between stimulant use and PAH. How the two are associated, however (in terms of exactly how a specific stimulant would cause or contribute to the development of PAH), remains unknown.
In addition, we know that amphetamines are similar to diet pills like fenfluramine, which is most well known as one component of the once-popular anti-obesity drug known as Fen-Phen. Fen-Phen has since been withdrawn from the market because of a potential link between use of that drug and development of PH and heart valve problems.
A high rate of stimulant use (including methamphetamine or cocaine depending on the region of the country) is also common among individuals who are both HIV-infected and who have PAH. Scientists are not sure how infection with HIV increases the risk of PAH, but it is possible that stimulant use has played a role in some of those patients.
What kinds of symptoms should I tell my doctor about?
As mentioned previously, it is important to be completely honest with your health care providers about all aspects of your life. In addition, always report symptoms like fatigue or shortness of breath on exertion, or swelling of the hands or feet. If these symptoms are already present, be sure to notify your doctor if they worsen or become more pronounced.
How can a doctor be sure it’s PH?
Several different types of screening tests are available, and some are more effective than others. An echocardiogram is a good screening tool but may not always be accurate. A right heart catheterization remains the most accurate diagnostic test.
How is PH treated in patients who have a history of drug use?
Despite the fact that individuals with IPAH were 10 times more likely to have used stimulants than individuals with PAH associated with other known risk factors, there is still a relatively small number of cases where patients have admitted to stimulant use. Therefore, very little data exists on the treatment of this group of patients.
Healthcare professionals believe that those who have used stimulants and who now have PAH can be treated the same way as other patients, with similar results.